September 2009 Medications

The Doctor Is In

Gail Hacker MD
Gail Hacker, MD

September 2009

Why We Ask For A List Of Your Medications

health clinic graphic icon of stethoscopeIt's a simple answer, really...

As evidenced by the recent tragic death of Michael Jackson, even under direct supervision of a physician, drug interactions can cause significant problems and even death.  Studies have shown that up to 2.8% of hospitalizations are caused by drug interactions.  Interactions can occur between various medications, between medications and food, and between medications and nutritional supplements. 

Why are these interactions so common? Everything that enters our bodies must be physically and chemically processed in order to make nutrients or medicinal properties available to us. A complex set of chemical pathways is involved, and one set of enzymes is particularly important in the processing of medications. If one medication or substance causes you to make more of this enzyme, other medications may be processed more rapidly, and this can change the amount of the substance in your body. Even if the correct amount of a medication is prescribed, if your body has been affected by another medication or substance, you can end up with significantly more or less in your body than anticipated because of these complex pathways.

nurse recording information in patient chartSome medications increase the amount of other chemicals in our bodies while others block access of these chemicals to active areas called receptors, thereby increasing the active amount of a substance. A good example of this is many of the antidepressants currently in use called SSRIs. These medications taken in combination with medications that increase the amount of serotonin in your system can lead to a dangerous overload of serotonin, or serotonin syndrome.

A number of foods have recently been implicated in interactions as well. Grapefruit juice is probably the most widely recognized food product that messes with enzyme levels. People who take certain cholesterol-lowering medications are often cautioned to avoid grapefruits and grapefruit juice. Folks who are on blood thinners must watch foods high in Vitamin K such as kale. Some supplements have also been found to cause trouble. Gingko and ginseng, for instance, have been shown to interact with medicines that are used to prevent blood clots.

What can be done to decrease the chances of this happening to you? Keep an up- to- date list of all medications and supplements you take on your person at all times. Electronic health records can help keep track of potential interactions, but even the best computer will not be able to tell a doctor if the "little white pill" can be taken with another pill. If you see more than one health care provider who prescribes medication for you, it is particularly important for you to carry a current list of all medications and supplements so that two different doctors don't prescribe the same thing for you or prescribe substances that may interact with each other. And always ask your health care provider if a prescription they are writing for you is safe to take with other medications.

woman in sunshineSupporting you in good health,
Gail Hacker, MD